Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

How does insulin usage lead to weight gain?

User rating for this question
Answered by

Practicing since : 2001
Answered : 1484 Questions
Posted Sun, 23 Mar 2014 in Diabetes
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer: Insulin Detailed Answer: There are at least 4 postulated mechanisms to explain why insulin causes weight gain: 1 Insulin is an 'adipogenic' hormone ie it promotes creation of fat depots in the body. It prevents breakdown of fat stores. 2 Insulin by itself may cause some water retention by the body that contributes to weight gain 3 When a person's diabetes is poorly controlled, excess glucose from the blood leaks into the urine, and there is a net loss of calories that may well cause weight loss. When insulin in initiated, may a time there is improved glucose control and less glucose leaks into the urine. The previous calories lost are now retained and weight gain follows 4 Insulin may cause low glucose reactions. The body in defense reacts by eating, sometimes preemptively. This behavior has also been implicated in insulin related weight gain
Above answer was peer-reviewed by
Follow-up: How does insulin usage lead to weight gain? 42 minutes later
ty for your excellent answer what is the maximum amt of humalog insulin to be injected at one taking 16 units and need to increase 20 units...according to my bs is this too much?
Answered by Dr. Shehzad Topiwala 7 hours later
Brief Answer: Follow up Detailed Answer: There is no upper limit to the amount of insulin , regardless of the type, that can be taken, It is individualized based upon blood glucose responses.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor